Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Wichita, KS

June 21, 2019Marion County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 21, 2019, 11:30 PM CDT for Marion County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2019, 11:30 PM CDT (04:30 UTC)
Expired
Jun 22, 2019, 12:00 AM CDT
In force
30 min
Issued by
NWS Wichita, KS

County Marion County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:51 PM CDTHAIL 0.7Peabody, KS.
Jun 21, 11:51 PM CDTHAIL 0.7Peabody, KS
Jun 21, 11:56 PM CDTHAIL 1Peabody, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3112 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
623 m²/s²
Significant tornado parameter
0.0
Supercell composite
41.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS83 KICT 220430
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Fri Jun 21 2019
 
KSZ052-068-069-220500-
Butler KS-Harvey KS-Marion KS-
1130 PM CDT Fri Jun 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Northeastern Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until midnight CDT.

* At 1127 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Walton, or 6 miles east of
  North Newton...moving southeast at 30 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be 
possible with this storm.

* Locations impacted include...
  Newton, Hillsboro, Marion, Peabody, Whitewater, Goessel, Potwin,
  Walton, Elbing, Lehigh, Newton Airport and Marion Lake.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Kansas.

LAT...LON 3805 9733 3838 9736 3837 9699 3794 9688
      3793 9714
TIME...MOT...LOC 0430Z 310DEG 26KT 3809 9722 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 21, 7:01 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 7:01 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
701 PM CDT Fri Jun 21 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CDT Fri Jun 21 2019

A warm and humid airmass is located over southern KS at this time,
with heat index values climbing into the 100-105 range.  A weak
outflow boundary from the NE KS convective complex continues to wash
out over southern and SE KS at this time as well.  For the late
afternoon into the evening hours, will have to keep an eye on this
outflow boundary, as an extremely unstable airmass (SBCAPE values of
7000 j/kg) is located across most of southern KS.  Not sure
convergence this evening will be enough to overcome a very stout and
warm elevated mixed layer (Cap) as the boundary washes out. But will
have to keep an eye on SE KS this afternoon, as any storm that could
develop will be severe, given the extreme instability. But this
chance is very very slim. Elsewhere, think the cap will hold,
keeping any convection from developing with a warm and humid evening
expected in most locations.

For tonight/overnight, warm temps aloft will continue to lead to
warm and breezy conditions for most locations. Low level moisture
transport does increase across central KS by around midnight, which
may lead to a few storms developing north of I-70, but think the
bulk of the convection overnight will either be well north or
northwest of the forecast area.

Focus then shifts to Sat/Sun, as a warm and humid airmass will
continue across most of the forecast for both Sat and Sun.  This
will lead to an extremely unstable airmass again located across the
area for the afternoon hours. The big difference for Sat/Sun will be
that a cold front will gradually push south across portions of the
forecast area for Sat afternoon, with a pseudo dryline expected to
be situated over south central KS.  Convergence along the front and
a mid level shortwave expected to move into the area in the SW flow,
will lead to severe storms developing during the afternoon hours on
Sat given the extremely unstable airmass expected and more than
adequate bulk shear values.  The main concern initially will be very
large hail given the tall updrafts expected, but cannot completely
rule out a tornado, given the steep mid level lapse rates and
potential stretching located along the slow moving boundary.  As Sat
evening progresses, think the convection will congeal into a broken
line of multicell and embedded supercell clusters, with an evolving
damaging wind and heavy rainfall threat.  Am especially concerned
about the flash flooding threat across southern KS for Sat
evening/night, as the southwest low level jet strengthens with lots
of moisture transport, leading to training or slow moving storms and
possibly even some backbuilding storms continuing into the overnight
 hours.  With this in mind, plan on issuing a flash flood watch for
most of southern KS for this threat, given precipitable water values
of 160-200 percent of normal.

The slow moving cold front is expected to stall across the forecast
area for late Sat night into Sun, with lingering convection expected
to continue for portions of SE KS into Sun morning. Atmosphere is
expected to be pretty worked over on Sun morning, but as Sun
progresses, the atmosphere will recover enough for the extreme
instability to again reside over areas along and east of the Kansas
Turnpike.  The main mid/upper trough is expected to move across KS
for Sun afternoon, with lift associated with this shortwave expected
to help develop another round of strong/severe storms for Sun
afternoon/evening, especially for areas east of the Turnpike where
the extreme instability will be the highest. Bulk shear is actually
higher on Sun than on Sat, So may actually have to keep an an eye on
Sun afternoon, as the better shear may increase the very large hail
and possibly the tornado threat. With all instability and very high
PW values, think flash flooding will again be a threat, so plan on
keeping the flash flood watch going into Sun night as well. Expect
River flooding will once again become an issue by the end of the
weekend.

With all the showers and storms expected on Sun, will see cooler
temperatures across the area in the upper 70s to lower 80s.

Ketcham

.LONG TERM...(Monday through Friday)
Issued at 316 PM CDT Fri Jun 21 2019

The shortwave looks to move well east of the area for the beginning
of the week, with mid level ridging expected to build across the
plains.  This will allow the forecast area to dry out and begin
another warming trend towards the middle of the week. This looks
like a typical summer time pattern, with dry weather expected
through Tue or Wed,  But cannot rule out an isolated storm or two
during peak heating of the day for Thu into Fri as the PW axis
shifts into southern KS. But overall chances for storms look low for
much of next week. Have kept the forecast mostly dry throughout the
work week with near-normal temperatures with as afternoon highs top
out in the vicinity of the 90 degree mark.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Jun 21 2019

Main aviation concerns will be storm chances along with low clouds
over central KS.

Very complex surface pattern in place early this evening with
outflow boundary lifting north as a warm front over east/northeast
KS with a cold front extending from near KSLN to south of KDDC.
Best storm chances for the next few hours should remain over
northeast KS with additional activity once again coming out of
northeast CO. A couple short range models are developing storms
west of I-135 after 03z in an area of enhanced 850-700mb moisture
transport. This will be something to monitor over the next several
hours but confidence isn't high enough to insert into TAFs at
this time.

Low clouds are expected north of the front over central KS
generally after 06z, with KRSL and KGBD having the best chance to
see them. At this time will keep cigs at MVFR levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  90  67  82 /  10  40  60  40
Hutchinson      72  90  65  80 /  10  30  60  30
Newton          73  89  66  81 /  10  40  60  40
ElDorado        74  89  67  81 /  10  40  60  50
Winfield-KWLD   75  90  67  82 /  10  30  60  50
Russell         65  82  60  75 /  20  10  70  30
Great Bend      67  83  61  76 /  10  10  70  20
Salina          71  89  65  80 /  10  30  70  40
McPherson       72  89  65  80 /  10  30  70  40
Coffeyville     76  90  69  83 /  10  20  60  60
Chanute         75  90  68  82 /  10  20  70  60
Iola            75  90  68  82 /  10  20  60  60
Parsons-KPPF    75  90  69  82 /  10  20  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ052-053-068>072-
083-092>096-098>100.

Flash Flood Watch from Saturday afternoon through late Sunday
night for KSZ052-053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Jun 21, 9:52 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
952 PM CDT Fri Jun 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
952 PM CDT Fri Jun 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few storms will be possible tonight for parts of south central
Kansas. Half dollar size hail and 60 mph winds will be possible with
the stronger storms.

River flooding is ongoing along the Cow Creek across portions of
Rice and Reno counties. Please refer to the latest flood warnings
and statements for the most up to date information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected Saturday afternoon
and evening, and again Sunday afternoon and evening. Storms are
likely to be severe, with the main threats of two inch diameter
hail and damaging winds of 60-65 mph. But a tornado cannot be ruled
out during the afternoon hours. In addition to the severe weather
threat, flash flooding will be possible as thunderstorms that
develop are likely to produce very heavy rainfall rates. Rises along
area rivers are also possible. A flash flood watch has been issued
for most of southern Kansas to this flooding threat.

River flooding will likely continue through at least Sunday along
the Cow Creek across portions of Rice and Reno counties. See the
latest flood warnings and statements for the most up to date
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

TAv/Ketcham

In the hours before

Special weather statement, Jun 21, 9:47 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
947 PM CDT Fri Jun 21 2019

KSZ052-068-069-220315-
Butler KS-Harvey KS-Marion KS-
947 PM CDT Fri Jun 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  East central Harvey County in south central Kansas...
  Southeastern Marion County in central Kansas...

* Until 1015 PM CDT.

* At 944 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Elbing, or near Whitewater...
  moving northeast at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Peabody, Elbing and Burns.

LAT...LON 3831 9705 3814 9684 3809 9684 3809 9678
      3804 9672 3797 9714 3806 9724
TIME...MOT...LOC 0246Z 222DEG 18KT 3804 9714

BUTLER
Special weather statement, Jun 21, 10:13 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
1013 PM CDT Fri Jun 21 2019

KSZ068-220345-
Harvey KS-
1013 PM CDT Fri Jun 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Harvey County in south central Kansas...

* Until 1045 PM CDT.

* At 1010 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Halstead...moving northeast at
  25 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton and Newton Airport.

LAT...LON 3801 9761 3817 9745 3817 9735 3800 9715
      3797 9715 3793 9749
TIME...MOT...LOC 0313Z 238DEG 23KT 3800 9750

BUTLER
Special weather statement, Jun 21, 10:45 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
1045 PM CDT Fri Jun 21 2019

KSZ051-052-067-068-220430-
Reno KS-McPherson KS-Harvey KS-Marion KS-
1045 PM CDT Fri Jun 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  Southeastern McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 1130 PM CDT.

* At 1044 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Walton to near North Newton to 5 miles northeast of Burrton...and
  moving north at 10 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton, Moundridge, Burrton,
  Goessel, Walton and Newton Airport.

LAT...LON 3834 9705 3826 9736 3817 9776 3796 9771
      3799 9738 3800 9726
TIME...MOT...LOC 0345Z 189DEG 7KT 3815 9720 3810 9739 3808 9759

BUTLER
Local storm report, Jun 21, 11:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             PEABODY                 38.17N 97.11W
06/21/2019  E0.70 INCH       MARION             KS   LAW ENFORCEMENT

&&
Special weather statement, Jun 21, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Fri Jun 21 2019

KSZ052-068-069-220500-
Butler KS-Harvey KS-Marion KS-
1130 PM CDT Fri Jun 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Northeastern Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until midnight CDT.

* At 1127 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Walton, or 6 miles east of
  North Newton...moving southeast at 30 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hillsboro, Marion, Peabody, Whitewater, Goessel, Potwin,
  Walton, Elbing, Lehigh, Newton Airport and Marion Lake.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Kansas.

LAT...LON 3805 9733 3838 9736 3837 9699 3794 9688
      3793 9714
TIME...MOT...LOC 0430Z 310DEG 26KT 3809 9722

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:47 PM CDTSpecial Weather StatementICTMarion28 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion61 min
Jun 21, 10:13 PM CDTSpecial Weather StatementICTHarvey32 min
Jun 21, 10:45 PM CDTSpecial Weather StatementICTHarvey45 min
Jun 21, 11:15 PM CDTAreal Flood WarningICTHarvey, McPherson, Marion9 hr
Jun 21, 11:32 PM CDTSpecial Weather StatementICTHarvey28 min
Jun 21, 11:57 PM CDTSpecial Weather StatementICTHarvey, Marion, Reno33 min
Jun 22, 12:18 AM CDTFlash Flood WarningICTHarvey, Marion8 hr
Jun 22, 12:30 AM CDTSpecial Weather StatementICTHarvey, Marion, Reno60 min
Jun 22, 12:53 AM CDTSpecial Weather StatementICTMcPherson37 min
Jun 22, 1:09 AM CDTSpecial Weather StatementICTBarton, Russell36 min
Jun 22, 1:29 AM CDTFlash Flood WarningICTHarvey4 hr
Jun 22, 1:31 AM CDTSpecial Weather StatementICTChase, Harvey, McPherson, Marion44 min
Jun 22, 1:32 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell58 min
Jun 22, 2:05 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice40 min
Jun 22, 2:17 AM CDTSevere Thunderstorm WarningICTEllsworth, Saline43 min
Jun 22, 2:31 AM CDTAreal Flood WarningICTRice33 hr
Jun 22, 2:32 AM CDTSpecial Weather StatementICTRice28 min
Jun 22, 2:41 AM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice51 min
Jun 22, 3:15 AM CDTAreal Flood WarningICTMcPherson, Marion9 hr
Jun 22, 3:17 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson43 min
Jun 22, 3:39 AM CDTSpecial Weather StatementICTMarion36 min
Jun 22, 4:44 AM CDTSpecial Weather StatementICTGreenwood46 min
Jun 22, 4:49 AM CDTSpecial Weather StatementICTLincoln26 min
Jun 22, 5:10 AM CDTSpecial Weather StatementICTElk, Wilson, Woodson35 min
Jun 22, 7:41 AM CDTAreal Flood WarningICTHarvey, McPherson, Marion8 hr
Jun 22, 8:14 AM CDTRiver Flood WarningICTMcPherson60 hr
Jun 22, 2:52 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline53 min
Jun 22, 3:42 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline63 min
Jun 22, 3:52 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell53 min
Jun 22, 4:26 PM CDTSpecial Weather StatementICTHarper64 min
Jun 22, 4:44 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln46 min
Jun 22, 4:47 PM CDTSevere Thunderstorm WarningICTSaline41 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner65 min
Jun 22, 5:30 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline43 min
Jun 22, 5:42 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick, Sumner63 min
Jun 22, 5:59 PM CDTSpecial Weather StatementICTHarper31 min
Jun 22, 6:06 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner54 min
Jun 22, 6:16 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno59 min
Jun 22, 6:22 PM CDTSpecial Weather StatementICTSaline53 min
Jun 22, 6:52 PM CDTSpecial Weather StatementICTHarper23 min
Jun 22, 6:55 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick65 min
Jun 22, 6:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline40 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.